Background: Tricyclic and other related cyclic antidepressants (TCAs), used frequently for the treatment of depression and several other indications, have cardiovascular effects that may increase the risk of sudden cardiac death. We thus sought to quantify the risk of sudden cardiac death among TCA users, according to dose, as well as among users of selective serotonin reuptake inhibitors (SSRIs).
Methods: We conducted a retrospective cohort study in Tennessee Medicaid, from Jan 1, 1988, through Dec 31, 1993, which included large numbers of antidepressant users and computer files describing medication use and comorbidity. The cohort included 1,282,091 person-years of follow-up for persons aged 15 to 84 years who were not in a nursing home and were free of life-threatening noncardiac illness. This included 58,956 person-years for current use of TCAs alone, 6291 person-years for SSRIs only, and 96,220 person-years for former use.
Results: The cohort included 1487 confirmed sudden cardiac deaths occurring in the community. When compared with nonusers of antidepressants, current users of TCAs had a dose-related increase in the risk of sudden cardiac death. Rate ratios increased from 0.97 (95% confidence interval [CI], 0.72-1.29) for doses lower than 100 mg (amitriptyline or its equivalent) to 2.53 (95% CI, 1.04-6.12) for doses of 300 mg or more (P =.03, test for dose-response). The rate ratio for SSRIs was 0.95 (95% CI, 0.42-2.15). There was no evidence that TCA doses lower than 100 mg increased the risk of sudden cardiac death in subgroups defined by pre-existing cardiovascular disease, female sex, age 65 years or older, or use of amitriptyline.
Conclusions: Our data suggest that SSRI antidepressants and TCAs in doses of less than 100 mg (amitriptyline equivalents) did not increase the risk of sudden cardiac death. However, higher doses of TCAs were associated with increased relative risk, which suggests that such doses should be used cautiously, particularly in patients with an elevated baseline risk of sudden death.